Missouri, 2002

Damaging Wind in Missouri, May 7, 2002

May 7, 2002 · NWS SGF · 1 event in 1 county or zone

There were reports of trees uprooted and a mobile home damaged.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

There were reports of trees uprooted and a mobile home damaged.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 6, 1:00 PM CST, 16 hours earlier.

Area forecast discussion, May 6, 1:00 PM CST, 16 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
200 PM CDT MON MAY 6 2002

FORECAST CONCERNS: PRECIPITATION CHANCES TUESDAY THROUGH WEDNESDAY
AND TEMPERATURES.

SHOWERS AND THUNDERSTORMS MOVED THROUGH CENTRAL MISSOURI THIS
MORNING...AND PRODUCED AN OUTFLOW BOUNDARY THAT EXTENDED FROM
EMPORIA KANSAS TO SPRINGFIELD THIS AFTERNOON. NOTHING HAD FORMED ON
THAT BOUNDARY...YET.  SCATTERED SHOWERS AND THUNDERSTORMS ALSO MOVED
THROUGH SOUTH CENTRAL MISSOURI THIS MORNING...PRODUCING MARGINALLY
SEVERE HAIL. TEMPERATURES REMAINED IN THE 60S ACROSS CENTRAL
MISSOURI...WITH A GUSTY SOUTH WIND AND READINGS NEAR 80 SOUTH OF THE
BOUNDARY FROM CHANUTE TO JOPLIN. 18Z SOUNDING FROM SPRINGFIELD HAS A
MINIMAL CAPPING INVERSION (0.7C).

PARAMETERS COMING TOGETHER FOR A DOUBLE BARREL WEATHER EVENT
TONIGHT: SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS
EVENING...NEAR THE OLD OUTFLOW BOUNDARY. MODERATE RISK FOR
NORTHWESTERN SECTIONS OF THE FORECAST AREA PER STORM PREDICTION
CENTER LOOKS REASONABLE...STRONG 850 MB THETA E CONVERGENCE AT 00Z
OVER EAST CENTRAL KANSAS/WEST CENTRAL MISSOURI HELPING TO INITIATE
THE STORMS.

OVERNIGHT...A THUNDERSTORM COMPLEX WILL DEVELOP IN EASTERN KANSAS
AND MOVE EAST ACROSS CENTRAL MISSOURI. SEVERAL OTHER AREAS OF 850 MB
THETA E CONVERGENCE MOVE THROUGH CENTRAL MISSOURI OVERNIGHT.
PRECIPITABLE WATER VALUES APPROACHING 2.00 INCHES ARE INDICATED
ACROSS CENTRAL MISSOURI. WILL HOIST A FLOOD WATCH FOR CENTRAL
MISSOURI TONIGHT.

WATERS BECOME MUDDIER TUESDAY THROUGH WEDNESDAY...WITH A CHANCE OF
SHOWERS AND THUNDERSTORMS BOTH DAYS. STRONGER AREA OF 850 MB THETA E
CONVERGENCE INDICATED OVER NORTHEAST KANSAS BY 00Z WEDNESDAY. LOW
CHANCE POPS WARRANTED...SINCE BULK OF THE ACTIVITY WILL LIKELY BE TO
OUR NORTH. LINE OF STORMS THEN WILL MOVE THROUGH THE FORECAST AREA
WEDNESDAY NIGHT...ALONG COLD FRONT. HAVE ALSO BUMPED UP TEMPERATURES
WEDNESDAY WITH SOUTH TO SOUTHWEST WIND AND PARTIAL SUNSHINE.

NOT MUCH CHANGE TO THE EXTENDED: ADDED A CHANCE OF SHOWERS AND
THUNDERSTORMS SUNDAY AND MONDAY...ALTHOUGH EXTENDED MODELS ARE NOT
IN AGREEMENT. 240 HOUR MRF 500 MB HEIGHTS LOOK VERY SIMILAR TO THE
00 HOUR INITIALIZATION. LOOKS LIKE THE HEART OF THE SPRING SEVERE
WEATHER SEASON IS UPON US.

THANKS TO NDFD WFOS FOR IM COORDINATION.

PRELIMINARY ISC GRIDS HAVE BEEN SENT.
FCSTID = 8
SGF   64  79  64  83 /  70  30  30  40
JLN   68  82  66  85 /  70  30  30  40
UNO   64  79  64  82 /  70  30  30  40
VIH   64  78  64  84 /  70  30  30  40
AIZ   64  78  64  84 /  70  30  30  40

.SGF...
MO...FLOOD WATCH TONIGHT FOR ZONES
MOZ055>058...MOZ066>071...MOZ077>081...MOZ083...MOZ089.

KS...FLOOD WATCH TONIGHT FOR ZONES KSZ073...KSZ097.

SUTTON

In the hours before

Local storm report, May 7, 4:27 AM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
527 AM CDT TUE MAY 07 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 AM    VIENNA                    MO   WIND DAMAGE
05/07/02   MARIES                         LAW ENFORCEMENT
                                          OFFICIAL REPORTED TREES
                                          DOWN ALONG HIGHWAY 28
                                          SOUTHWEST OF VIENNA,
                                          AND SOUTH OF BELLE.
Local storm report, May 7, 4:33 AM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
533 AM CDT TUE MAY 07 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0215 AM    ELDON                     MO   WIND DAMAGE
05/07/02   MILLER                         LAW ENFORCEMENT
                                          OFFICIAL REPORTED
                                          NUMEROUS POWER LINES
                                          AND TREES DOWN
                                          THROUGHOUT THE COUNTY.
Local storm report, May 7, 4:39 AM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
539 AM CDT TUE MAY 07 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1245 AM    HORTON                    MO   60 MPH TSTM GUST
05/07/02   VERNON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 7, 4:45 AM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
545 AM CDT TUE MAY 07 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0215 AM    COLLINS                   MO   60 MPH TSTM GUST
05/07/02   ST.CLAIR                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 7, 4:57 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
557 AM CDT TUE MAY 07 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 AM    FOOSE                     MO   60 MPH TSTM GUST
05/07/02   DALLAS                         A TRACTOR TRAILER WAS
                                          BLOWN OFF HIGHWAY 65
                                          NEAR FOOSE.
Special weather statement, May 7, 5:00 AM CST, 0 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-071615-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
600 AM CDT TUE MAY 7 2002

* HAZARDOUS WEATHER THREAT(S)...

  DAMAGING WINDS OF 60 MPH OR GREATER AND HEAVY RAIN.

* THREAT AREAS AND TIMING...

  AFTERNOON INTO THE OVERNIGHT HOURS ACROSS THE ENTIRE AREA.

* DISCUSSION...

  NOT MUCH CHANGE IN THE WEATHER PATTERN TODAY AS THE UNSTABLE
  AIRMASS CONTINUES OVER THE REGION. STRONG TO SEVERE THUNDERSTORMS
  ARE EXPECTED TO FORM OVER KANSAS AND MOVE INTO MISSOURI TONIGHT.

* SPOTTER ACTIVATION OUTLOOK...

  POSSIBLE BY AFTERNOON AND TONIGHT.

* EXTENDED OUTLOOK...

  A COLD FRONT WILL MOVE THROUGH THE AREA BY WEDNESDAY
  NIGHT...BRINGING MORE SHOWERS AND THUNDERSTORMS.  SOME STORMS WILL
  BE SEVERE WITH LARGE HAIL...DAMAGING WIND AND LOCALIZED HEAVY RAIN.

SS

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

The radar

The Springfield radar (KSGF), 87 km away, was scanning. The volume nearest the first event began at 11:05 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wright

When
May 7, 5:00 AM CST
Where
Wright County, Norwood
Measured
52 kt (60 mph)
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
37.117, -92.433

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5294007.